California, 2014

Flash Flooding in California, February 28, 2014

February 28, 2014 · NWS LOX · 3 events in 1 county or zone

At the end of February and into early March, a strong winter storm moved across Southern California. This storm generated heavy showers and thunderstorms which produced flash flooding and debris flows across Los Angeles county on the last day of February.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

At the end of February and into early March, a strong winter storm moved across Southern California. This storm generated heavy showers and thunderstorms which produced flash flooding and debris flows across Los Angeles county on the last day of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 28, 9:30 AM PST, 27 minutes earlier.

Area forecast discussion, Feb 28, 9:30 AM PST, 27 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 AM PST FRI FEB 28 2014

.SYNOPSIS...

A VIGOROUS WINTER STORM WILL AFFECT THE ARE THROUGH SATURDAY. EXPECT
RAIN...MOUNTAIN SNOW...GUSTY WINDS...POSSIBLE THUNDERSTORMS...
WATERSPOUTS...URBAN FLOODING...AND MUD AND DEBRIS FLOWS NEAR RESENT
BURN AREAS. RAINFALL WILL BE INTENSE AT TIMES. A CLEARING AND DRYING
TREND WILL START SUNDAY AFTERNOON. CLEAR WITH A WARMING TREND FOR
EARLY NEXT WEEK.

&&

.SHORT TERM (TODAY-SUN)...OUR LONG AWAITED STORM HAS ARRIVED AND SO
FAR HAS PRETTY MUCH HELD UP TO EXPECTATIONS. THE FIRST WAVE OF
PRECIP MOVED THROUGH OVERNIGHT (AND CURRENTLY OVER EASTERN LA
COUNTY) A LITTLE FASTER THAN EXPECTED BUT AMOUNTS WERE ON TARGET.
SNOW LEVELS ABOVE 9000 SO CURRENTLY NOT AN ISSUE. A JET STREAK
COMING IN LATER THIS MORNING AND AFTERNOON WILL HELP ENCOURAGE
CONVECTIVE DEVELOPMENT, ESPECIALLY OVER THE COASTAL WATERS SOUTH OF
PT CONCEPTION AND ADJACENT COASTAL ZONES SO WILL BE MONITORING THAT
CLOSELY. MODELS INDICATE LI'S AROUND -4 IN THE SANTA MONICA BAY
AROUND 21Z AND CAPE AROUND 900 J/KG SO THE POTENTIAL IS THERE FOR AN
ACTIVE CONVECTIVE PATTERN THIS AFTERNOON AND EVENING. THAT FIRST
WAVE GENERATED MINIMAL IMPACTS SO FAR BUT CONVECTIVE DEVELOPMENT
THIS AFTERNOON WOULD POSE A THREAT FOR WATERSPOUTS, SMALL TORNADOS,
AND DEBRIS FLOWS FOR THE BURN AREAS.  AS THE UPPER LOW MOVES TOWARDS
PT CONCEPTION LATER TODAY SNOW LEVELS WILL SLOWLY FALL, POSSIBLY
DROPPING TO AROUND 7000 FT.

***FROM PREVIOUS DISCUSSION***

FROM TONIGHT THROUGH EARLY SATURDAY EVENING THE UPPER LOW WILL MOVE
TO POINT CONCEPTION. IT WILL KEEP MOIST FLOW WITH MANY EMBEDDED VORT
LOBES MOVING OVER THE AREA AND THERE WILL BE SHOWERS WITH A CHANCE
OF TSTMS OVER THE ENTIRE FCST AREA THROUGH SATURDAY EVENING. THERE
WILL LIKELY BE A FEW BREAKS IN THE ACTION STARTING TONIGHT AS SOME
NVA MOVES IN BEHIND THE PVA.

STORM TOTAL RAIN AMOUNTS OF 2-4 INCHES AT LOWER ELEVATIONS...4-7
INCHES IN THE FOOTHILLS...AND 8-10 INCHES IN THE MOUNTAINS ARE
EXPECTED TONIGHT THROUGH SATURDAY NIGHT.

AS THE JET MOVES OVERHEAD WINDS WILL INCREASE OVER THE MTN AREAS AND
MANY OF THE HIGHER PEAKS WILL SEE WIND GUSTS BETWEEN 60 AND 70 MPH.
A HIGH WIND WARNING IS IN EFFECT FOR THE MTNS OF SLO AND SBA
COUNTY...BUT THE WINDS HAVE BEEN COMBINED INTO THE WINTER STORM
WARNING THAT IS IN EFFECT FOR THE MTNS OF LA AND VTA COUNTIES. A
TIGHT SFC PRESSURE GRADIENT AROUND THE SFC LOW WILL BRING ADVISORY
LEVEL GUSTS TO THE NON MOUNTAINOUS PORTIONS OF SLO AND SBA COUNTIES.
THE SANTA CLARITA VLY AND THE ANTELOPE VLY WILL ALSO SEE ADVISORY
LEVEL WIND GUSTS BETWEEN 45 AND 55 MPH.

HEAVIER SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
RAINFALL RATE BETWEEN 1 AN 2 INCHES PER HOUR. RAINFALL RATE THIS
INTENSE OVER A RECENT BURN AREA WILL PRODUCE A MUD AND DEBRIS FLOW
AND A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREA. IN FACT
RAINFALL RATES THAT HIGH MAY WELL CREATE FLASH FLOODS IN ANY AREA
WITH CANYONS...SUCH AS THE SANTA MONICA MOUNTAIN AREA.

BECAUSE OF THE SOUTHERLY FLOW SNOW LEVELS WILL START OUT ABOVE 8000
FT THIS MORNING...BUT LOWER TO AROUND 5500 FT THIS AFTERNOON IN THE
WAKE OF THE COLD FRONT AND REMAIN NEAR THAT LEVEL THROUGH SATURDAY.
SNOW ACCUMULATIONS BETWEEN 5500 AND 7000 FEET WILL RANGE FROM 6 TO
12 INCHES WITH LOCAL AMOUNTS UP TO 18 INCHES. ABOVE 7000 FEET...SNOW
ACCUMULATIONS WILL RANGE FROM 1 TO 3 FEET. ISOLATED TOTALS UP TO 4
FEET ON THE HIGHER PEAKS.

THE LOW WILL OPEN UP AND MOVE OUT SATURDAY NIGHT AND SUNDAY. THE
SHOWERS WILL DECREASE AND SKIES WILL SLOWLY CLEAR.

.LONG TERM (MON-THU)...
RIDGING WILL BUILD IN MONDAY AND PERSIST INTO WEDNESDAY. SKIES WILL
BE MOSTLY CLEAR AND MAX TEMPS WILL RISE SOME EACH DAY. BY TUESDAY
THE TEMPS WILL BE ABOVE NORMAL.

COOLER AND CLOUDIER WEATHER ALONG WITH A SLIGHT CHC OF SHOWERS OVER
SLO COUNTY IS ON TAP FOR THURSDAY AS THE TAIL END OF A COLD FRONT
MOVES OVER THE CENTRAL COAST.

&&

.AVIATION...

28/1200Z

LOW CONFIDENCE IN ALL TAFS AS MAJOR STORM MOVES OVER AREA. EXPECT
FREQUENT CHANGES IN CIG HGT..VIS...WX CONDITIONS...AND WINDS. THERE
IS A CHANCE OF TSTMS AT ALL LOCATIONS THROUGH 00Z. 60 KT WINDS ARE
POSSIBLE AS LOW AS FL030. CONDITIONS WILL BEGIN TO IMPROVE AFTER 04Z.

KLAX AND KBUR...LOW CONFIDENCE IN TAF. EXPECT FREQUENT CHANGES IN
ALL FCST PARAMETERS THROUGH AT LEAST 00Z. A CHANCE OF A TSTM THRU
00Z. VERY STRONG SOUTHERLY WINDS FL030 AND ABOVE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH IN BURN AREAS (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...MW/RORKE
AVIATION...RORKE
SYNOPSIS...BARTLING

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 28, 8:40 AM PST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
840 AM PST FRI FEB 28 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-011400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
840 AM PST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

WFO LOX PLANS TO DISCONTINUE THIS PRODUCT IN 2014.
PLEASE DIRECT ANY COMMENTS TO ERIC BOLDT AT 805-988-6623.

.DAY ONE... TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING HEAVY RAIN...HIGH ELEVATION
SNOW...ISOLATED THUNDERSTORMS...AND GUSTY WINDS TO THE AREA THROUGH
SATURDAY. HIGH SURF WILL DEVELOP TODAY ACROSS WEST FACING BEACHES.
HIGHEST SURF WILL BE ACROSS THE CENTRAL COAST WITH HIGHEST SETS TO
13 FT...WHILE LOS ANGELES AND VENTURA COUNTY BEACHES EXPERIENCE SETS
TO 8 FEET. EXPECT A HIGH RIP CURRENT RISK TO ACCOMPANY THE HIGH
SURF.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM WILL BRING HEAVY RAIN...HIGH ELEVATION
SNOW...ISOLATED THUNDERSTORMS...AND GUSTY WINDS TO THE AREA THROUGH
SATURDAY. HIGH SURF WILL CONTINUE TO BUILD AND PEAK ON SATURDAY WITH
THE CENTRAL COAST EXPECTED TO SEE 10 TO 15 FT SURF WITH LOCAL SETS
TO 18 FT. HIGH SURF WILL CONTINUE THROUGH SUNDAY AFTERNOON. EXPECT
SURF 6 TO 10 FEET WITH LOCAL SETS TO 12 FEET FOR VENTURA AND LOS
ANGELES COUNTY WEST FACING BEACHES. A HIGH RIP CURRENT RISK WILL
CONTINUE WITH THE HIGH SURF. THE THREAT OF WATERSPOUTS AND
THUNDERSTORMS WILL ALSO CONTINUE THROUGH SATURDAY EVENING.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MW

In the hours before

Special weather statement, Feb 28, 3:59 AM PST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
359 AM PST FRI FEB 28 2014

CAZ034>039-051-052-281300-
CUYAMA VALLEY CA-SAN LUIS OBISPO COUNTY CENTRAL COAST CA-SAN LUIS
OBISPO COUNTY INTERIOR VALLEYS CA-SAN LUIS OBISPO COUNTY MOUNTAINS
CA-SANTA BARBARA COUNTY CENTRAL COAST CA-SANTA BARBARA COUNTY
MOUNTAINS CA-SANTA BARBARA COUNTY SOUTH COAST CA-SANTA YNEZ VALLEY
CA-
359 AM PST FRI FEB 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN LUIS OBISPO AND
SANTA BARBARA COUNTIES UNTIL 500 AM PST...

AT 350 AM PST...DOPPLER RADAR WAS TRACKING A LINE OF VERY HEAVY
SHOWERS APPROACHING WESTERN SANTA BARBARA AND SAN LUIS OBISPO
COUNTIES. RADAR INDICATED STRONG WINDS IN THE VICINITY OF THIS
LINE OF HEAVY SHOWERS.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS LINE OF SHOWERS AS IT
MOVES INTO THE COAST BETWEEN 4 AM AND 5 AM PST. LOCATIONS THAT WILL
BE AFFECTED BY THIS LINE OF SHOWERS INCLUDE VANDENBERG
AFB...LOMPOC...SANTA MARIA AND SAN LUIS OBISPO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 3537 12086 3535 12011 3446 12005 3446 12031
      3444 12046 3453 12053 3454 12063 3457 12066
      3469 12061 3475 12065 3486 12062 3490 12068
      3500 12064 3512 12064 3517 12071 3515 12077
      3522 12088 3526 12091
TIME...MOT...LOC 1155Z 194DEG 96KT 3520 12047

DB/CAK

The radar

The Santa Ana Mts radar (KSOX), 44 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Los Angeles

When
February 28, 9:57 AM PST to 12:00 PM PST
Where
Los Angeles County, 1.6 mi NE of Azusa to 1.8 mi ESE of Azusa
Cause
Heavy Rain / Burn Area
Reported by
Broadcast Media
Coordinates
34.146, -117.900

Flash flooding and debris flows were reported near the Colby burn scar in the San Gabriel Valley near Glendora.

Flash Flood, Los Angeles

When
February 28, 2:35 PM PST to 5:20 PM PST
Where
Los Angeles County, 1.87 mi NNE of Glendora to 1.78 mi NNE of Glendora
Cause
Heavy Rain / Burn Area
Reported by
Broadcast Media
Coordinates
34.156, -117.861

Flash flooding and debris flows were reported in Easley Canyon, near the Colby burn scar. Media reports indicated two garages were damaged by mud and debris flows induced by heavy showers.

Flash Flood, Los Angeles

When
February 28, 7:40 PM PST to 8:40 PM PST
Where
Los Angeles County, 2 mi N of Stonehurst to 1.87 mi N of Stonehurst
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.279, -118.367

Heavy showers and thunderstorms produced flash flooding in the community of Lakeview Terrace. Two women were trapped when a wall of water swept across their driveway into the street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504153, 504154, 504155.